Format

Send to

Choose Destination
Emerg Infect Dis. 2009 Oct;15(10):1556-61. doi: 10.3201/eid1510.090310.

Nontuberculous mycobacteria infections and anti-tumor necrosis factor-alpha therapy.

Author information

1
Departments of Infectious Diseases, Ophthalmology, and Public Health and Preventive Medicine, Oregon Health and Sciences University, Portland, Oregon 97239, USA. winthrop@ohsu.edu

Abstract

Patients receiving anti-tumor necrosis factor-alpha (anti-TNF-alpha) therapy are at increased risk for tuberculosis and other granulomatous diseases, but little is known about illness caused by nontuberculous mycobacteria (NTM) in this setting. We reviewed the US Food and Drug Administration MedWatch database for reports of NTM disease in patients receiving anti-TNF-alpha therapy. Of 239 reports collected, 105 (44%) met NTM disease criteria. Median age was 62 years; the majority of patients (66, 65%) were female, and most (73, 70%) had rheumatoid arthritis. NTM infections were associated with infliximab (n = 73), etanercept (n = 25), and adalimumab (n = 7); most patients were taking prednisone (n = 68, 65%) or methotrexate (n = 58, 55%) concurrently. Mycobacteria avium (n = 52, 50%) was most commonly implicated, and 9 patients (9%) had died at the time their infections were reported. A high rate of extrapulmonary manifestations (n = 46, 44%) was also reported.

PMID:
19861045
PMCID:
PMC2866401
DOI:
10.3201/eid1510.090310
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for CDC-NCEZID Icon for PubMed Central
Loading ...
Support Center